1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Treating Vasovagal (Cardioneurogenic) Syncope

By

Updated March 21, 2012

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Vasovagal (or cardioneurogenic) syncope, often called a "simple fainting spell," is the most common cause of temporary loss of consciousness. It is so common, in fact, that most people will have at least one episode of vasovagal syncope in their lives.

People who have a single, isolated episode generally do not require any medical therapy at all. But if you have had recurrent episodes, you have identified yourself as a person who is particularly prone to this condition. And in your case, treatment is likely to be quite helpful.

There are four general types of therapy for vasovagal syncope: education, medication, exercise and pacemakers. Of these, education is by far the most effective for the majority of people.

Education:

People who are prone to vasovagal syncope need to know five facts:
  1. Vasovagal syncope is produced by a reflex that causes sudden dilation of the blood vessels in the legs, causing the blood to pool there.

  2. Any condition that causes a bit of dehydration (which reduces blood volume) will make you more prone to have a syncopal episode.

  3. Most people will have a brief "prodrome" (in other words, a set of characteristic symptoms) that precedes the loss of consciousness. There is usually a warning.

  4. If you lie down and elevate your legs when you experience the prodrome, you can prevent the syncopal episode.

  5. People will often have occasional periods of days or weeks in which they are particularly prone to vasovagal episodes.

How can these five facts be put to work? The best way to prevent vasovagal syncope is to avoid situations that produce the syncope. If you understand these five facts (above), the following guidelines become immediately apparent.

First, avoid dehydration. Dehydration (and therefore syncope) most commonly occurs after (not during) exercise, after any kind of illness and early in the morning after an overnight fast. Coffee, tea and diuretic drugs (such as Lasix) can also produce dehydration. If dehydrated, you should take pains to rehydrate yourself. Drink plenty of fluids and avoid prolonged standing while you are dehydrated.

Pay close attention to any prodromal symptoms. Syncope is usually preceded by at least a few seconds of symptoms that may consist of visual disturbances, buzzing in the ears, lightheadedness, sweating, nausea or other symptoms. Individuals who have had syncopal episodes usually have an excellent idea of what prodromal symptoms they should expect.

It is important to recognize these symptoms, because if you do, syncope can be averted almost 100% of the time by lying down and elevating your legs. On the other hand, if you choose to ignore the warning symptoms, you are likely to pass out in the frozen foods section of your supermarket, and the store manager will insist (for well-founded legal reasons) on shipping you to the E.R. in an ambulance, where you'll be subjected to a battery of unnecessary tests and probably an overnight stay in the hospital. Another advantage of avoiding the actual syncope by lying down is that when you do, you also avoid the prolonged period of feeling "sick" (wasted, washed out, nauseated and dizzy) that often follows a vasovagal episode.

Recent studies suggest that some people can abort an episode of vasovagal syncope (or more often, delay it long enough to reach a convenient spot to lie down) by immediately engaging in muscle-tensing exercises. These exercises apparently reduce the blood vessel dilation that causes the syncope. Such exercises may include leg-crossing while tensing the legs, abdominal area and buttocks; tensing the arms with clenched fists; leg pumping; or squeezing rubber balls.

People who are prone to vasovagal syncope often have periods of days or weeks in which syncope is particularly likely to occur. These "sensitive periods" often seem to occur for no identifiable reason, but they can follow a viral illness; or are related to the menstrual cycle; allowing yourself to become fatigued or run down; or to an ongoing gastrointestinal, urinary or gynecological problem. If you have had one or two recent syncopal episodes, it pays to be particularly vigilant for prodromal symptoms that might herald another episode. It also pays during these times to make special efforts to remain well hydrated by drinking plenty of fluids.

Drug Therapy

In some people, vasovagal syncope occurs with disturbing frequency even when all appropriate precautions are taken. For these individuals, drug therapy is often helpful.

The drugs that have been most commonly used for vasovagal syncope are the beta blockers, but several recent studies have failed to show any benefit and they are currently not recommended.

Drugs that have been shown to be of at least some help include midodrine (a drug that tends to limit the dilation of blood vessels), disopyramide (Norpace, an antiarrhythmic drug that also has some vagal-blocking properties), serotonin re-uptake inhibitors (drugs in the Prozac category) and theopylline (a drug most commonly used to treat asthma).

While one or more of these drugs will often help reduce episodes of syncope, finding the "right" combination of drugs is usually a matter of trial and error. Patience is required on the part of both the doctor and patient in order to find the best therapy.

Exercise Therapy

Many people who have dysautonomia also display a marked tendency toward vasovagal syncope; indeed, it seems likely that people who have frequent vasovagal syncope (instead of single, isolated episodes), may have a form of dysautonomia. Since dysautonomia is known to respond favorably to exercise training (which can improve vascular function and "readjust" the autonomic nervous system), some experts have suggested that exercise might similarly benefit people with vasovagal syncope. And indeed, the limited data that are currently available suggest this is the case. So, if you have recurrent vasovagal syncope, you should discuss aerobic exercise training (such as walking, jogging or bicycling) with your doctor.

Pacemaker Therapy

Several years ago there was a lot of enthusiasm for using pacemakers to treat vasovagal syncope. The rationale for pacemakers is that vasovagal syncope is usually accompanied by a sudden drop in heart rate. The enthusiasm for pacemaker therapy dropped off rapidly, however, after it was finally noted that many patients with vasovagal syncope who received pacemakers continued to pass out - they just did it with better heart rates. As it turns out, in many, if not most people with vasovagal syncope, it is the pooling of blood in the legs, and not the slow heart rate, that produces syncope.

Still, there are people in whom the drop in heart rate is the predominant reason for the loss of consciousness. In these people, pacemakers can indeed reduce the frequency of syncope. Unfortunately, it is very difficult to determine whether the slow heart rate alone is the culprit.

Currently, pacemakers are recommended for people with vasovagal syncope only if a) significant slowing of the heart rate is documented during episodes, either during a tilt-table test or during ambulatory ECG monitoring, and b) avoidance behavior (that is, taking the steps described above to avoid or abort vasovagal syncope) is ineffective.

Summary

Vasovagal syncope is a very common condition. Fortunately, it usually occurs in rare, isolated episodes or during a limited period of time.

If you have had vasovagal syncope - especially more than one episode - you should learn as much as you can about your condition - what kinds of things provoke it, how to recognize the warning symptoms and how you might stop an episode - since this knowledge can help you avoid episodes in the future.

Regular aerobic exercise - which is a good idea anyway for cardiovascular health - may also help prevent vasovagal syncope.

If you are one of those people who have had several episodes despite taking reasonable precautions, you should talk to your doctor about the possibility of more aggressive treatment, such as drug therapy or a pacemaker.

Sources:

Task Force for the Diagnosis and Management of Syncope, European Society of Cardiology (ESC), European Heart Rhythm Association (EHRA), et al. Guidelines for the diagnosis and management of syncope (version 2009). Eur Heart J 2009; 30:2631.

Chen-Scarabelli C, Scarabelli TM. Neurocardiogenic syncope. BMJ 2004; 329:336.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.